Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 27, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 29, 2009, 11:02 PM HST for Hawaii County, Hawaii. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2009, 11:02 PM HST (09:02 UTC)
- Expired
- Nov 30, 2009, 12:37 AM HST
- In force
- 95 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WGHW50 PHFO 300902 FFWHFO HIC001-301200- /O.NEW.PHFO.FF.W.0027.091130T0902Z-091130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1102 PM HST SUN NOV 29 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 200 AM HST * AT 1052 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING TO FALL NEAR WAIPIO VALLEY...OR ABOUT 40 MILES NORTHEAST OF KAILUA-KONA. THE STREAM GAGE ON THE ALAKAHI STREAM HAS CONTINUED TO RAPIDLY RISE TO THE FLOOD STAGE OF 5 FEET. THIS LIKELY MEANS THAT FLASH FLOODING IS LIKELY OCCURRING IN WAIPIO AND WAIMANU VALLEYS. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO VALLEY...HONOKAA...MAHUKONA...HAWI AND KAMUELA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2031 15586 1994 15505 1984 15534 2015 15597 $$ HOUSTON
1 follow-up statement
109 WGHW70 PHFO 301037 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1237 AM HST MON NOV 30 2009 HIC001-301042- /O.CAN.PHFO.FF.W.0027.000000T0000Z-091130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII IN HAWAII COUNTY- 1237 AM HST MON NOV 30 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE MOVED OFFSHORE AND STREAM GAGES SHOW THAT WATER LEVELS ARE DECREASING. THEREFORE...THE FLASH FLOOD WARNING IS CANCELLED. EVEN THOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...MODERATE RAINFALL CONTINUES IN SOME LOCATIONS. RUNOFF IS STILL OCCURRING AND SOME STREAMS MAY REMAIN ELEVATED FOR THE NEXT FEW HOURS. LAT...LON 2031 15586 1994 15505 1984 15534 2015 15597 $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 10:00 PM HST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 29, 10:00 PM HST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 PM HST SUN NOV 29 2009 .SYNOPSIS... BREEZY NORTHEAST WINDS...HEAVY SHOWERS...AND ISOLATED THUNDERSTORMS WILL PERSIST ACROSS MOST OF THE STATE OVERNIGHT. THE WINDS AND THE THREAT OF HEAVY DOWNPOURS WILL GRADUALLY TAPER OFF MONDAY MORNING. TRADE WINDS WILL DIMINISH BY MID WEEK AS ANOTHER FRONT NEARS THE STATE GIVING WAY TO POSSIBLE SEA BREEZES WEDNESDAY...AND EVENTUALLY SOUTHWEST WINDS THURSDAY. THE FRONT WILL REACH HAWAII ON FRIDAY... FOLLOWED BY ANOTHER COLD FRONT OVER THE WEEKEND. && .DISCUSSION... HAVE ALREADY SENT MULTIPLE UPDATES TO THE LAND ZONE FORECASTS DUE TO STRONG AND GUSTY NORTHEAST WINDS ASSOCIATED WITH THE FRONT MOVING ACROSS THE STATE THIS EVENING...AS WELL AS THE THREAT OF FROZEN PRECIPITATION ON THE SUMMITS OF THE BIG ISLAND AND INCREASED THE POPS ON MOUNT HALEAKALA. SUSTAINED WIND SPEEDS APPEAR TO BE JUST BELOW WIND ADVISORY CRITERIA IN MANY LOCATIONS...BUT SHOULD TAPER OFF LATER TONIGHT. HEAVY RAINFALL ON THE HIGHER TERRAIN OF MAUI AND THE BIG ISLAND WILL NEED TO BE CLOSELY MONITORED OVERNIGHT. HAVE ALREADY ISSUED A FLOOD ADVISORY THROUGH MIDNIGHT FOR PORTIONS OF WESTERN MAUI. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH AXIS NEAR KAUAI AND OAHU EARLY THIS EVENING. THE AXIS OF THIS TROUGH HAS BEEN PROPAGATING TOWARD THE EAST SOUTHEAST AT ABOUT 15 MPH. SHOWER ACTIVITY ACROSS THE STATE IS BEING ENHANCED BY THE DESTABILIZING AFFECTS OF THIS TROUGH. IN ADDITION TO THE TROUGH...THE POORLY DEFINED TAIL END OF A FRONT HAS BEEN SWINGING THROUGH THE STATE THIS EVENING. THIS FRONT APPEARS TO BE NEAR MAUI COUNTY. THE NORTHEAST WINDS BEHIND THIS FRONT HAVE ALSO BEEN GUSTY THIS EVENING. AS RESULT OF THESE WEATHER FEATURES COMBINED WITH SUFFICIENT LOW-LEVEL MOISTURE...SCATTERED MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ARE MAINLY AFFECTING MAUI AND THE WINDWARD BIG ISLAND. THESE SHOWERS CONTINUE TO BE FOCUSED ALONG WINDWARD FACING TERRAIN ON THESE ISLANDS...BUT THE UNSTABLE CONDITIONS ARE ALLOWING THESE SHOWERS TO ALSO AFFECT THE SUMMITS OF MOUNT HALEAKALA...MAUNA LOA AND MAUNA KEA. AS A RESULT OF THE FREEZING TEMPERATURES ON THE BIG ISLAND SUMMITS...HAVE ISSUED A WINTER WEATHER ADVISORY FOR THOSE ZONES DUE TO EXPECTED ACCUMULATIONS OF 1 TO 2 INCHES AS THESE SHOWERS CONTINUE MOVING IN FROM THE NORTH NORTHEAST. THERE APPEARS TO BE LIGHTER RAINFALL REACHING LEEWARD SECTIONS OF THESE ISLANDS. THE RELATIVELY DRIER WEST OF THE FRONT AND UPSTREAM FROM THE TROUGH AXIS HAS ALLOWED RAINFALL TOTALS TO BE LESS SIGNIFICANT FROM MOLOKAI TO KAUAI. THIS COMBINED WITH THE RAPID MOVEMENT OF THE SHOWERS TOWARD THE SOUTH SOUTHWEST HAS BEEN LIMITING RAINFALL ACCUMULATIONS OVER THE ISLANDS WEST OF MAUI. AS THE UPPER LEVEL TROUGH CONTINUES MOVING EAST...THE POSSIBILITY OF HEAVY RAINS OR THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST ACROSS THE STATE AS THE STRONG SUBSIDENCE AND INCREASINGLY ANTICYCLONIC FLOW SPREAD ACROSS THE AREA. EXPECT THE HEAVY SHOWERS AND THE POSSIBILITY OF THUNDERSTORMS TO BE CONFINED TO THE WINDWARD BIG ISLAND AND ADJACENT COASTAL WATERS BY EARLY MONDAY MORNING. A MORE TYPICAL TRADE WEATHER PATTERN SHOULD RETURN TO THE STATE BY LATE MONDAY AND TUESDAY. THE SURFACE RIDGE TO OUR NORTH WILL BEGIN TO WEAKEN TUESDAY AS ANOTHER SURFACE COLD FRONT APPROACHES THE STATE FROM THE NORTHWEST. THIS WILL CAUSE OUR WINDS TO BECOME LIGHTER...WHICH MAY ALLOW LOCAL LAND AND SEA BREEZES TO DEVELOP FROM LATE TUESDAY THROUGH WEDNESDAY. THEREFORE...THE POP/SKY ARE TRENDING TOWARD A DIURNAL CONVECTIVE PATTERN BY MID-WEEK. THIS WILL LIKELY NEED TO BE FINE TUNED AS THE FORECAST EVOLVES. GLOBAL MODEL SOLUTIONS MAINTAIN GOOD CONSENSUS OF DEVELOPING SOUTH TO SOUTHWEST SURFACE WINDS ACROSS THE STATE AHEAD OF THE COLD FRONT...WHICH IS EXPECTED TO REACH THE STATE FRIDAY MORNING. THE FRONT WILL MOVE THROUGH THE AREA INTO SATURDAY MORNING. ANOTHER FRONT MAY REACH THE STATE LATER NEXT WEEKEND. && .MARINE... A NEW INCOMING NORTH NORTHWEST SWELL IS EXPECTED TO INCREASE SURF HEIGHTS TO THE ADVISORY THRESHOLDS ON MONDAY ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. THEREFORE...A HIGH SURF ADVISORY WAS POSTED FOR EXPOSED NORTH FACING SHORES MONDAY MORNING. A SMALL CRAFT ADVISORY...SCA...IS UP FOR MOST OF THE COASTAL WATERS DUE TO NORTHEAST WINDS OF 25 KT AND/OR SEAS OF 10 FEET OR GREATER. HAVE EXTENDED THE SCA THROUGH 600 PM HST MONDAY FOR ALL WATERS... EXCEPT THE MAUI COUNTY LEEWARD AND THE WINDWARD BIG ISLAND WATERS. && .AVIATION... CLOUDS AND SHOWERS ARE MOST WIDESPREAD ACROSS THE EASTERN HALF OF THE STATE. GIVEN PERSISTENT RETURNS ACROSS WINDWARD SECTIONS OF MAUI AND THE BIG ISLAND...HAVE ISSUED AN AIRMET FOR MOUNTAIN OBSCURATION. WHILE THE MOST WIDESPREAD PRECIPITATION IS LOCATED AHEAD OF THE FRONT...ADDITIONAL SHOWERS WILL ALSO DEVELOP IN THE COLD AIR BEHIND IT. REGIONAL RADARS SHOW THIS ACTIVITY ALREADY STARTING TO INCREASE FOLLOWING SUNSET. THE WORLDWIDE LIGHTNING DETECTION NETWORK PICKED UP A FEW STRIKES NORTH OF OAHU WITH THIS ACTIVITY. THE CURRENT AREA FORECAST INCLUDES ISOLATED THUNDERSTORMS FOR MOST OF THE AREA... INCLUDING ALL OF THE SMALLER ISLANDS...AND THIS STILL LOOKS ON TRACK. WINDS HAVE INCREASED SIGNIFICANTLY THIS EVENING. THE KAUAI VWP SHOWS 30 KNOTS OF WIND AS LOW AS 2KFT...WITH AN ACARS ASCENT SOUNDING OUT OF PHLI ALSO REPORTING 37 KNOTS AT THAT LEVEL. HAVE INCREASED WINDS AT MOST TAF SITES FOR THE NIGHT AND INTO MONDAY. 00Z MODELS SHOW THE GRADIENT STARTING TO WEAKEN ON MONDAY...BUT ANY DIMINISHING TREND WILL BE OFFSET BY THE DIURNAL INCREASE IN WIND SPEEDS. WATER VAPOR IMAGERY STILL SHOWS ADDITIONAL DARKENING/DRYING ASSOCIATED WITH THE SHORTWAVE DIGGING ACROSS THE STATE...WHICH IS TYPICALLY ASSOCIATED WITH ONGOING MODERATE OR GREATER TURBULENCE. ELLROD DVSI AND NAVY CCAT TURBULENCE INDICES CONTINUE TO SUPPORT TURBULENCE AT LEAST THROUGH 12Z. THEREFORE HAVE EXTENDED SIGMET WHISKEY FOR TURBULENCE. THE AIRMETS FOR MODERATE UPPER LEVEL TURBULENCE AND LOW-LEVEL TURBULENCE REMAIN IN EFFECT AS WELL. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY THROUGH NOON HST MONDAY FOR THE BIG ISLAND SUMMITS. HIGH SURF ADVISORY FROM 600 AM MONDAY TO 600 AM HST TUESDAY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY MORNING FOR MAUI COUNTY LEEWARD WATERS. SMALL CRAFT ADVISORY UNTIL 600 PM HST MONDAY AFTERNOON FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION...HOUSTON MARINE...HOUSTON/FOSTER AVIATION...BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 3:35 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 36 hr |
| Nov 29, 8:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 29, 9:48 PM HST | Winter Weather Advisory | HFO | Hawaii | 14 hr |
| Nov 29, 10:17 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.